Illinois, 2012

Hail and Damaging Winds in Illinois, May 20, 2012

May 20, 2012 · NWS LOT · 14 events in 7 counties and zones

A line of severe thunderstorms developed ahead of a cold front during the late afternoon and evening of May 20th. These thunderstorms produced hail with several microbursts also occurring, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms developed ahead of a cold front during the late afternoon and evening of May 20th. These thunderstorms produced hail with several microbursts also occurring, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 2:09 PM CST, 46 minutes earlier.

Area forecast discussion, May 20, 2:09 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT SUN MAY 20 2012

.MESOSCALE DISCUSSION...

302 PM CDT...

AREA OF CONCERN OVER NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA
LOOKS DIFFUSE ON VISIBLE SATELLITE IMAGERY BUT WEAK RETURNS CONTINUE
TO PULSE UP AND DOWN ON RADAR AND WILL HAVE TO CONTINUE TO MONITOR
THIS AREA. FOR NOW THOUGH...THE MAIN FOCUS HAS SHIFTED WEST TOWARDS
THE COLD FRONT WHICH IS MAKING A PUSH ACROSS THE MISSISSIPPI RIVER.
A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PORTIONS OF
NORTHWEST AND NORTH CENTRAL ILLINOIS ALONG THE INSTABILITY AXIS.
DESPITE THE MODERATE INSTABILITY IN EXCESS OF 1000 J/KG PER LATEST
SPC MESO-ANALYSIS...DEEP LAYER SHEAR OF LESS THAN 30 KT CONTINUES TO
LIMIT THE SEVERE POTENTIAL. BEST DCAPE VALUES ARE CLOSER TO THE
IL/IN STATELINE WHERE HIGHER DEW POINT DEPRESSIONS PERSIST...SO
UNLESS WE SEE DEVELOPMENT MOVE FARTHER AHEAD OF THE FRONT...THINK
THE WIND THREAT //AND OVERALL SEVERE THREAT IN GENERAL// WILL BE
MARGINAL.

BMD

&&

.DISCUSSION...
305 PM CDT

FORECAST FOCUS WILL SHIFT FROM THUNDERSTORM CHANCES THROUGH THIS
EVENING...TO TEMPERATURE TRENDS THROUGH THE PERIOD ALONG WITH
POTENTIAL FOR ANOTHER SUBSTANTIAL WARM UP NEXT WEEKEND OR EARLY
NEXT WEEK...WITH SOME CONCERNS ABOUT ADDITIONAL THUNDER CHANCES
LATER IN THE WEEK AS WELL. AFTERNOON MOISTURE CHANNEL IMAGERY SHOWS
A CUTOFF UPPER TROUGH OVER THE SOUTHEAST U.S. WITH A RIDGE TO ITS
NORTH OVER THE GREAT LAKES...NEW ENGLAND..AND SOUTHERN
ONTARIO/QUEBEC. A CLOSED UPPER LOW CONTINUES TO SPIN TOWARDS
SOUTHERN HUDSON BAY WITH A TROUGH AXIS MOVING EASTWARD INTO THE MID
AND UPPER MISSISSIPPI RIVER VALLEY. TO THE WEST...LOW AMPLITUDE
RIDGING IS ACROSS THE WESTERN U.S. WITH A LONGWAVE TROUGH AND
EMBEDDED CLOSED LOW APPROACHING THE WEST COAST...BUT STILL A WAYS
OFFSHORE. AT THE SURFACE...LOW PRESSURE CONTINUES TO MOVE
EAST-NORTHEASTWARD FROM NORTHERN WISCONSIN WITH AN ATTENDANT COLD
FRONT ABOUT TO ENTER THE CWA WHILE HIGH PRESSURE SPREADS ACROSS THE
PLAINS.

LATE AFTERNOON/EVENING...PLEASE REFER TO THE LATEST MESOSCALE
DISCUSSION FOR DETAILS INTO EARLY EVENING.

TONIGHT...THE COLD FRONT WILL CONTINUE TO MARCH ACROSS THE CWA
INTO EARLY TONIGHT SHIFTING WINDS TO THE NORTHWEST. SHOWERS AND
THUNDERSTORMS LOOK TO REMAIN CLOSELY TIED TO THE FRONT SO AM
EXPECTING A QUICK END TO THE ACTIVITY AS THE FRONT PASSES. A GOOD
SURGE OF COOLER AIR WILL ACCOMPANY THE FRONT WHICH SHOULD ALLOW
LOWS IN THE UPPER 40S NORTHWEST TO UPPER 50S SOUTHEAST. WILL NEED
TO KEEP AN EYE ON CLOUD COVER AND HAVE SOME CONCERN THAT COVERAGE
MAY BE LOWER THAN FORECAST THOUGH AN INFLUX OF STRATOCU IS
PLAUSIBLE GIVEN THE PUSH OF COLDER AIR.

MONDAY AND TUESDAY...HIGH PRESSURE WILL BE BUILDING IN MONDAY
MORNING WITH A BRISK NORTH TO NORTHEASTERLY LOW LEVEL FLOW IN PLACE.
ITS POSSIBLE THAT A FEW SHOWERS COULD LINGER NEAR THE EASTERN CWA
BORDER OF NORTHWEST INDIANA EARLY MONDAY MORNING BUT OTHERWISE IT
LOOKS DRY. LOW/MID LEVEL COLD ADVECTION WILL BE IN FULL FORCE DURING
THE MORNING WITH H85 TEMPS FALLING TO AROUND +4 TO +5 C. HAVE
LOWERED TEMPS A FEW DEGREES MOST AREAS WITH THIS IN MIND IN
CONJUNCTION WITH A FAIR AMOUNT OF RESIDUAL CLOUDINESS EXPECTED IN
THE MORNING. MUCH OF THIS MAY BEGIN TO SCATTER LATE MORNING/EARLY
AFTERNOON ACROSS THE WESTERN AND SOUTHERN CWA SO THEY MAY BE ABLE
TO WARM SLIGHTLY MORE THAN FORECAST. LAKE AREAS WILL BE COLDEST
AND PROBABLY BE HELD AROUND 60 DEGREES...IF NOT UPPER 50S IF CLOUD
COVER HOLDS LONG ENOUGH INTO THE AFTERNOON. THE HIGH WILL BE ABOUT
OVERHEAD MONDAY NIGHT ALLOWING WINDS TO SLACKEN COMBINING WITH
MOSTLY CLEAR SKIES TO ALLOW FOR GOOD RADIATIONAL COOLING. HAVE
LOWERED OVERNIGHT LOWS A FEW DEGREES TO THE UPPER 40S TO AROUND 50
FOR NOW...WITH LOWER 50S IN THE IMMEDIATE CHICAGO METRO. THE HIGH
WILL SLOWLY MOVE EASTWARD TUESDAY SO LIGHT WINDS WILL CONTINUE
LIKELY ALLOWING A LAKE BREEZE TO DEVELOP AND PUSH INLAND KEEPING
HIGHS IN THE LOWER 60S BEHIND IT WHILE HIGHS SHOULD WARM TO AROUND
70/LOWER 70S INLAND.

WEDNESDAY THROUGH SATURDAY...THE UPPER TROUGH WILL BE OFF TO THE
EAST AND WEAKENING EARLY WEDNESDAY WITH WEAK UPPER RIDGING BUILDING
OVERHEAD AHEAD OF A BROAD TROUGH SPREADING INTO THE NORTHERN ROCKIES
AND NORTHERN PLAINS. THE SURFACE HIGH WILL ALSO BE OFF TO THE EAST
AND LOW PRESSURE ASSOCIATED WITH THE UPPER TROUGH WILL MOVE ACROSS
THE NORTHERN PLAINS. AS THIS PATTERN EVOLVES WARMER AIR WILL RETURN
TO THE LOCAL AREA AS WINDS TURN SOUTHERLY. AS H85 TEMPS WARM BACK
INTO THE MID TEENS SURFACE HIGHS SHOULD REBOUND INTO THE MID 70S TO
AROUND 80 WITH A SLIGHT EAST COMPONENT TO THE SURFACE WIND PROVIDING
SOME LAKE COOLING. THERE IS DECENT MODEL AGREEMENT OF A WAVE
REBOUNDING THE BASE OF THE UPPER TROUGH WHICH SPAWNS A SURFACE LOW
WHICH ZIPS NORTHEAST FROM THE CENTRAL PLAINS ACROSS LAKE SUPERIOR
THURSDAY. THIS WILL DRAG A COOL FRONT SOUTHEAST ACROSS THE LOCAL
AREA THURSDAY NIGHT/FRIDAY MORNING. THE FRONT WILL BE STRETCHING OUT
WITH THE PARENT LOW LIFTING NORTHEASTWARD SO RAIN/THUNDER CHANCES
MAY BE LIMITED. THINGS BECOME MORE COMPLICATED INTO THE WEEKEND.
THERE IS GOOD AGREEMENT ON ANOTHER LONGWAVE TROUGH DIGGING INTO THE
SOUTHWESTERN U.S. WITH A RIDGE ATTEMPTING TO BUILD OVER THE
CENTRAL/EASTERN U.S. MODELS BEGIN TO REALLY DIVERGE WITH HOW THESE
FEATURES EVOLVE DUE IN PART TO A BROAD TROUGH OVER EAST-CENTRAL
CANADA HELPING TO TEMPER THE RIDGING...AT LEAST ACCORDING TO SOME
MODEL DATA. THIS IS AN ISSUE BECAUSE AS THE THURSDAY NIGHT COLD
FRONT DROPS ACROSS THE AREA IT STALLS OUT OVER THE CENTRAL OR
SOUTHERN CWA. THE BUILDING RIDGE AND RESULTANT SOUTHERLY FLOW WILL
HELP DICTATE HOW QUICKLY THIS FRONT MOVES BACK NORTH WHICH WILL HAVE
A SIGNIFICANT IMPACT ON TEMPS /AND LAKE INFLUENCES/ AND THUNDER
CHANCES. THE 12Z GFS KEEPS THE FRONT NEARBY INTO SATURDAY THEN SENDS
IT NORTHWARD IN A WASHED OUT STATE SUNDAY WITH THE COOLEST SOLUTION
OF OPERATIONAL MODELS WITH FLOW OFF THE LAKE THROUGH MUCH OF THE
WEEKEND. THE 12Z ECMWF NOW HAS THE RIDGING SUPPRESSED SOMEWHAT
SATURDAY AND HOLDS THE WARMEST AIR ALOFT TO THE WEST AND SOUTH UNTIL
MONDAY...THOUGH SATURDAY/SUNDAY WOULD BE MUCH WARMER THAN THE GFS.
THE 12Z GEM IS SIMILAR TO THE ECMWF AT THE END OF ITS RUN AT 12Z
SATURDAY. THE POTENTIAL FOR SIGNIFICANT HEAT IS THERE BUT CONFIDENCE
IS NOT ALL THAT GREAT GIVEN THESE DIFFERENCES IN HANDLING THE LARGE
SCALE FEATURES SO WILL MAKE MINIMAL CHANGE TO THE GOING FORECAST FOR
NOW.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* GUSTY SOUTHWEST WINDS.

* TSRA MOVING INTO THE ORD AND MDW AREA AFTER 22Z.

* POSSIBLE MVFR CIGS LATE TONIGHT/EARLY MONDAY.

PAW

//DISCUSSION...UPDATED 18Z...

COLD FRONT IN EASTERN IOWA WILL MOVE ACROSS THE TERMINALS THIS
EVENING. THE MAIN THREAT FOR THUNDERSTORMS WILL BE NEAR AND AHEAD
OF THIS FRONT. IN ADDITION...THERE IS A TROUGH AHEAD OF THE FRONT
OVER EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA THAT HAS
DEVELOPED SOME ISOLATED SHOWERS AND THUNDERSTORMS AS OF EARLY
AFTERNOON. THE EFFECT OF THESE TWO AREAS WILL BE AN INCREASING
THREAT OF THUNDERSTORMS THROUGH THE AFTERNOON INTO EARLY EVENING.

GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE COLD
FRONT...SHIFTING TO WEST TO NORTHWEST AFTER THE FRONT PASSES.
POTENTIAL FOR A BRIEF PERIOD OF MVFR CEILINGS LATE TONIGHT INTO
EARLY MONDAY MORNING BEFORE BEGINNING TO IMPROVE BY MID-MORNING.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM CONFIDENCE IN WIND SPEEDS/GUSTS/DIRECTION THROUGH
  PERIOD.

* MEDIUM CONFIDENCE IN TSRA TIMING.

* LOW CONFIDENCE IN MVFR CIGS LATE TONIGHT.

PAW

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

THURSDAY...VFR. SLIGHT CHANCE TSRA AT NIGHT.

FRIDAY...VFR.

SATURDAY...VFR.

RATZER

&&

.MARINE...
241 PM CDT

AT MID AFTERNOON...LOW PRES WAS OVER THE WESTERN U.P. OF MI WITH
A COLD FRONT EXTENDING SSW ACROSS WI...NW AND W CENTRAL IL...THEN
CURVING SW ACROSS MO. AS THE LOW CONTINUES MOVING NE ACROSS LAKE
SUPERIOR AND INTO ONTARIO THIS EVENING...THE ASSOCIATED COLD FRONT
WILL PUSH E ACROSS LAKE MI SHIFTING WINDS FROM S AND SW TO W AND
NW AT MODERATE STRENGTH.

BEHIND THE COLD FRONT...HIGH PRES WILL MOVE SE FROM THE NORTHERN
AND CENTRAL PLAINS TO THE UPPER MIDWEST...MID MO VALLEY AND THE
SOUTHERN PLAINS OVERNIGHT. STRONG COLD AIR ADVECTION AND PRES
RISES DO NOT ARRIVE UNTIL OVERNIGHT/EARLY MON MORNING...AFTER THE
MID AND UPPER LEVEL TROF AXISES MOVE E OVER THE LAKE.

WITH THE RIDGE OF HI PRES SHIFTING E OVER THE UPPER GREAT
LAKES...MID MS VALLEY AND THE OZARKS DURING MON AND MON NIGHT THE
N WINDS WILL SLACKEN...AND EVENTUALLY BECOME LIGHT WHILE THE RIDGE
CROSSES LAKE MI BEFORE A RETURN FLOW OF SE AND S WINDS KICK IN ON
THE BACK SIDE HIGH DURING TUE NIGHT. THE S WINDS INCREASE TO
MODERATE STRENGTH WED NIGHT AND THU AS ANOTHER LOW PRES AND COLD
FRONT COMBO APPROACH LAKE MI FROM THE W.

WITH THE DELAYED ONSET OF STRONGER N WINDS REACHING THE S END OF
LAKE MI OVERNIGHT AND THE PRES GRADIENT STARTING TO LESSEN MON
MORNING LO LONGER APPEARS THAT WINDS NOR WAVES WILL REACH SMALL
CRAFT ADVISORY CRITERIA SO WILL BE CANCELED.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ742...1 PM MONDAY TO 10 AM TUESDAY.

     SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...1 PM MONDAY TO 4
     PM TUESDAY.

&&
Hazardous weather outlook, May 20, 10:24 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1124 AM CDT SUN MAY 20 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1124 AM CDT SUN MAY 20 2012 /1224 PM EDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY MAY PRODUCE:
  STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
  HAIL TO ONE INCH.
  LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
  PORTIONS OF NORTH CENTRAL ILLINOIS AS A COLD FRONT APPROACHES.
  THESE THUNDERSTORMS WILL THEN PROGRESS EASTWARD ALONG THE COLD
  FRONT AND APPROACH AREAS ACROSS NORTHEASTERN ILLINOIS BY LATE
  AFTERNOON AND EARLY THIS EVENING. HOWEVER...ADDITIONAL ISOLATED
  TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF
  NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA AHEAD OF THE MAIN
  AREA OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT. THESE
  STORMS COULD DEVELOP BY EARLY TO MID AFTERNOON AS A PRE FRONTAL
  TROUGH DEVELOPS. ONCE THE COLD FRONT MOVES ACROSS THE AREA THIS
  EVENING...THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST.

  DISCUSSION:

  LOW PRESSURE LIFTING INTO WESTERN WISCONSIN WILL ALLOW A COLD
  FRONT TO MOVE ACROSS THE OUTLOOK AREA BY THIS EVENING. MOIST AND
  UNSTABLE AIR WILL BE IN PLACE ACROSS THE AREA AND THE COLD FRONT
  WILL ACT AS THE PRIMARY FOCUSING MECHANISM FOR STORM INITIATION.
  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT
  BEING THE POTENTIAL FOR MICRO BURSTS WHICH COULD PRODUCE STRONG
  DAMAGING WIND GUSTS. THERE IS ALSO A SMALL THREAT OF LARGE HAIL
  DUE TO THE COLD AIR ALOFT. HOWEVER...THIS THREAT WILL BE LIMITED
  DUE TO THE OVERALL WEAK DEEP LAYER WIND SHEAR. A FEW PRE FRONTAL
  THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON AFTERNOON...BUT
  THE MAJORITY OF THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
  AND EVENING WITH THE ARRIVAL OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THERE IS A CHANCE OF UNSEASONABLY HOT AND HUMID CONDITIONS
  DEVELOPING BY NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-211630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1124 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...SOME OF THE
THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM
NORTHERLY ISLAND THROUGH MICHIGAN CITY INDIANA MONDAY AFTERNOON
THROUGH TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1124 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE MICHIGAN
TONIGHT...WITH SOME THUNDERSTORMS POSSIBLY LINGERING OVER THE
FAR SOUTHEASTERN PORTION OF THE LAKE INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE NORTHERN
PORTIONS OF THE LAKE THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KJB

In the hours before

Special weather statement, May 20, 1:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT SUN MAY 20 2012

ILZ010-201945-
LEE IL-
218 PM CDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT...

AT 216 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 17 MILES SOUTHWEST OF WALTON...MOVING NORTHEAST AT 40
MPH.

UP TO PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WALTON...             DIXON...              AMBOY...
  FRANKLIN GROVE...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS AND SAUK VALLEY COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

LAT...LON 4190 8963 4188 8933 4174 8920 4158 8943
      4158 8963 4159 8964 4172 8964
TIME...MOT...LOC 1918Z 221DEG 44KT 4158 8967

BIRK
Special weather statement, May 20, 1:46 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT SUN MAY 20 2012

ILZ008-010-202015-
LEE IL-OGLE IL-
246 PM CDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT...

AT 242 PM...ALONG A LINE EXTENDING FROM WALTON TO 15 MILES SOUTHWEST
OF WALTON...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WALTON...             AMBOY...              FRANKLIN GROVE...
  ASHTON...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LAT...LON 4182 8947 4203 8930 4178 8908 4158 8933
      4158 8959 4162 8959
TIME...MOT...LOC 1946Z 215DEG 34KT 4182 8945 4170 8952
          4157 8956

BIRK
Special weather statement, May 20, 2:20 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT SUN MAY 20 2012

ILZ008-010-011-202045-
DE KALB IL-LEE IL-OGLE IL-
320 PM CDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT...

AT 316 PM...ALONG A LINE EXTENDING FROM STILLMAN VALLEY TO AMBOY...
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ASHTON...             STILLMAN VALLEY...    AMBOY...
  FRANKLIN GROVE...     HILLCREST...          ROCHELLE...
  KIRKLAND...           MALTA...              PAW PAW...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LAT...LON 4212 8925 4215 8881 4179 8889 4166 8898
      4158 8944 4159 8945
TIME...MOT...LOC 2020Z 233DEG 27KT 4205 8912 4166 8925

BIRK
Special weather statement, May 20, 2:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT SUN MAY 20 2012

ILZ008-010-011-202045-
DE KALB IL-LEE IL-OGLE IL-
324 PM CDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT...

AT 316 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STILLMAN VALLEY TO
AMBOY...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ASHTON...             STILLMAN VALLEY...    AMBOY...
  FRANKLIN GROVE...     HILLCREST...          ROCHELLE...
  KIRKLAND...           MALTA...              PAW PAW...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LAT...LON 4212 8925 4215 8881 4179 8889 4166 8898
      4158 8944 4159 8945
TIME...MOT...LOC 2020Z 233DEG 27KT 4205 8912 4166 8925

BIRK
Special weather statement, May 20, 2:52 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
352 PM CDT SUN MAY 20 2012

ILZ008-010-011-019-202115-
DE KALB IL-LA SALLE IL-LEE IL-OGLE IL-
352 PM CDT SUN MAY 20 2012

...SPECIAL WEATHER STATEMENT...

AT 347 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MALTA TO PAW PAW TO 15
MILES SOUTHWEST OF PAW PAW...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  MALTA...              PAW PAW...            SHABBONA...
  DE KALB...            SYCAMORE...           WATERMAN...
  CORTLAND...           EARLVILLE...          LELAND...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
NORTHERN ILLINOIS UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

LAT...LON 4167 8915 4194 8902 4210 8863 4159 8880
      4154 8917 4158 8918 4158 8929 4159 8929
TIME...MOT...LOC 2052Z 247DEG 26KT 4196 8891 4170 8902
          4160 8919

BIRK

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
May 20, 2:55 PM CST to 2:57 PM CST
Where
Lee County, Paw Paw
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.680, -88.980

Thunderstorm Wind, McHenry

When
May 20, 3:00 PM CST
Where
McHenry County, Marengo
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Hail, Lee

When
May 20, 3:01 PM CST
Where
Lee County, Paw Paw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.680, -88.980

Hail, McHenry

When
May 20, 3:10 PM CST to 3:11 PM CST
Where
McHenry County, Marengo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Thunderstorm Wind, McHenry

When
May 20, 3:10 PM CST
Where
McHenry County, Marengo
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Hail, McHenry

When
May 20, 3:15 PM CST to 3:16 PM CST
Where
McHenry County, 1.09 mi E of Hartland
Measured
1 in hail
Reported by
Public
Coordinates
42.371, -88.479

Quarter size hail was reported on Alden Road.

Hail, McHenry

When
May 20, 3:23 PM CST to 3:24 PM CST
Where
McHenry County, 0.95 mi S of Woodstock Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.316, -88.473

Quarter size hail was reported at US 14 and Kishwaukee Valley Road.

Hail, Kane

When
May 20, 4:35 PM CST to 4:39 PM CST
Where
Kane County, 2.31 mi SE of Kaneville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.810, -88.484

Penny size hail fell near Harter Road and Lasher Road.

Hail, Kane

When
May 20, 4:48 PM CST to 4:50 PM CST
Where
Kane County, Elburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.470

Hail, Grundy

When
May 20, 5:04 PM CST to 5:06 PM CST
Where
Grundy County, 0.52 mi W of Morris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -88.430

Hail, Grundy

When
May 20, 5:08 PM CST to 5:10 PM CST
Where
Grundy County, 0.62 mi WNW of Morris to 0.26 mi NNW of Morris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.372, -88.432

Several reports of hail up to the size of quarters came in from Morris, including at the intersections of Union and Route 6, Route 6 and Route 47, as well as McKinley Street and Route 47.

Hail, Livingston

When
May 20, 5:42 PM CST to 5:44 PM CST
Where
Livingston County, 1 mi WSW of Dwight
Measured
1 in hail
Reported by
Public
Coordinates
41.075, -88.448

Thunderstorm Wind, Kankakee

When
May 20, 6:06 PM CST
Where
Kankakee County, 3.36 mi NNE of Sherburnville
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.275, -87.527

A wind gust to 59 mph was measured near State Line Road and 10500 North.

Hail, Du Page

When
May 20, 8:00 PM CST to 8:02 PM CST
Where
Du Page County, 0.22 mi WSW of Willowbrook
Measured
0.75 in hail
Reported by
Public
Coordinates
41.748, -87.974

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374933, 374934, 374935, 374936, 374937, 374938, 374939, 375053, 375054, 375071, 375074, 375072, 375073, 375209.